BACKGROUND: A 59-year-old woman with a history of nodular goiter developed thyrotoxic symptoms while on levothyroxine therapy. Her thyrotoxicosis persisted after levothyroxine withdrawal, so she was given methimazole and, once euthyroid, underwent near-total thyroidectomy. Histological examination revealed a nodular variant of Graves' disease. Proptosis, eyelid swelling and diplopia appeared 2 months after surgery. These symptoms worsened, and the patient was initially given four intravenous pulses of glucocorticoids, which resulted in a transient amelioration of her eye symptoms. After glucocorticoid withdrawal, however, the patient's eye motility worsened and there was a reduction of visual acuity in the left eye. She was then referred to our hospital for further advice and treatment. INVESTIGATIONS: Complete thyroid and ophthalmological evaluation, computerized visual field analysis, CT scan of the orbits, routine blood tests, search for occult fecal blood, blood tests for hepatitis B and C virus markers, measurements of serum non-organ-specific autoantibodies and serum anti-TSH-receptor antibodies, and liver ultrasonography. DIAGNOSIS: Nodular Graves' disease with severe, active Graves' orbitopathy complicated by optic neuropathy. MANAGEMENT: Intravenous glucocorticoid therapy for 3 consecutive days, followed by once-weekly pulses of intravenous glucocorticoids over a 10-week period, and then by oral prednisone treatment on alternate days for 2 months. During the first 2 weeks of intravenous glucocorticoid therapy the patient received orbital irradiation. Therapy resulted in optimized visual acuity and a moderate improvement of soft-tissue inflammatory signs and symptoms, whereas proptosis and eye motility improved only slightly. The patient is now scheduled for orbital decompression and rehabilitative surgery.

A treatment strategy for Graves' orbitopathy

MARCOCCI, CLAUDIO;PINCHERA, ALDO;MARINO', MICHELE
2007-01-01

Abstract

BACKGROUND: A 59-year-old woman with a history of nodular goiter developed thyrotoxic symptoms while on levothyroxine therapy. Her thyrotoxicosis persisted after levothyroxine withdrawal, so she was given methimazole and, once euthyroid, underwent near-total thyroidectomy. Histological examination revealed a nodular variant of Graves' disease. Proptosis, eyelid swelling and diplopia appeared 2 months after surgery. These symptoms worsened, and the patient was initially given four intravenous pulses of glucocorticoids, which resulted in a transient amelioration of her eye symptoms. After glucocorticoid withdrawal, however, the patient's eye motility worsened and there was a reduction of visual acuity in the left eye. She was then referred to our hospital for further advice and treatment. INVESTIGATIONS: Complete thyroid and ophthalmological evaluation, computerized visual field analysis, CT scan of the orbits, routine blood tests, search for occult fecal blood, blood tests for hepatitis B and C virus markers, measurements of serum non-organ-specific autoantibodies and serum anti-TSH-receptor antibodies, and liver ultrasonography. DIAGNOSIS: Nodular Graves' disease with severe, active Graves' orbitopathy complicated by optic neuropathy. MANAGEMENT: Intravenous glucocorticoid therapy for 3 consecutive days, followed by once-weekly pulses of intravenous glucocorticoids over a 10-week period, and then by oral prednisone treatment on alternate days for 2 months. During the first 2 weeks of intravenous glucocorticoid therapy the patient received orbital irradiation. Therapy resulted in optimized visual acuity and a moderate improvement of soft-tissue inflammatory signs and symptoms, whereas proptosis and eye motility improved only slightly. The patient is now scheduled for orbital decompression and rehabilitative surgery.
Marcocci, Claudio; Pinchera, Aldo; Marino', Michele
File in questo prodotto:
Non ci sono file associati a questo prodotto.

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: https://hdl.handle.net/11568/195601
 Attenzione

Attenzione! I dati visualizzati non sono stati sottoposti a validazione da parte dell'ateneo

Citazioni
  • ???jsp.display-item.citation.pmc??? ND
  • Scopus 14
  • ???jsp.display-item.citation.isi??? 10
social impact